My pain relief doesnt seem to work ,, does this mean I could have Hashimotos ?

My doctor just prescribed me Codeine phosphate tablets in conjunction with Naproxen , as when the Naxproxen wears off I am in excruciating pain like really bad flu , and my right leg bursitis in my hip caused by putting on two stone really fast(and underactive thyroid) and my job which to the most part involves walking 7 miles a day ,im currently on 50 mg levothyroxine ,, (hating it)as mentioned feel 105!! but i seem to be taking pills that are doing very little. I am trying to gain some sort of understanding of this horrible condition before i see my doctor for a blood test ! and i hate popping pills!! feel like im rattling.. i dont usually take a thing!!! and i cant sleep and i shake, and feel dreadfull, im afraid to eat in case i put on another stone,, can someone help me understand this condition as my legs swollen and i seem to be getting another symptom by the day this is all very very scary !! im off sick till the end of the month ,,another thing i dont normally do,,,,!!

Last edited by

13 Replies

  • I'm sorry that you are in so much pain. Sadly taking strong medication can make the body feel toxic - even though it is probably needed at this moment. Your T4 dose is VERY low and could be the cause of your slow improvement.

    We really need more information to be able to help. Your last blood test results with ranges would be helpful. Hope you have had the TSH FT4 FT3 tested. If you think you may have Hashimotos then you need to have the anti-bodies tested - Anti-TPO and Anti-Tg. It is the most common of thyroid conditions and is auto-immune. How is your gut health ?

    Have you been tested for - Iron - Ferritin - Folate - B12 - VitD. It is so important to have these test results high in their ranges....for GOOD conversion of the T4 tablet into the ACTIVE T3. The VITD will help the Bursitis as it is anti-inflammatory.

    The shaking could be as a result of the medication you are on or a possible adrenal situation. Have a good read of and click onto ADRENALS at the TOP of the page.

    Try not to think of this as being a horrible condition - negative thoughts can create bad responses in the body. There are so many people here with lots of suggestions and ideas so have a scroll around the right side of this page - Browse by Category. Or go to the main Thyroid UK website where there is everything you need to know about thyroid. Start at the very beginning with a shopping/wish list and check things off as you complete them...getting your vits and minerals to an optimal level will improve things I am sure.

    Is there any chance you could change your job - walking 7 miles a day just sounds too much for you at the moment....or could you have a transfer within the company. First of all print your latest blood results here with ranges for people to comment and prepare you for asking for an increase in your T4...also ask for the tests to be done that I have suggested....

    Keep reading and learning as there is so much we can do for ourselves - Docs do not have all the answers.

  • thankyou,, I am currently on sick leave,,whhich is something i never do but i am in too much pain and cant wals without a stick and my silly doctors wont do a blood test for ages,, im wondering if the ringing in my ears will go if they up the dose,, my mother is on 75 ml of thyroxine,or that levothyroxine,,but shes a bit dopey and didnt know she had anything wrong with her,,

    I will def get a print out of my blood test results,, but i used to love walking but when it gets too painfull its a nightmare and they say they cant employ me in the office!!! oh well so i need to go sick to heal xx

    thankyou sooo much for your help xx

  • thankyou for the stop the madness site,,xxxx

  • If you go to the date November 28, 2003 on this link, you will see the reason why, most times, a low dose causes more symptoms for the patients. Unfortunately, many GP's don't understand metabolism and the effect of under-medication. They believe as long as the TSH is 'within range' that's fine. It isn't always as many of us need a higher dose.

  • How does one do that shaws?

  • I know most gps font understand this thing at all , neither do most folk... its really frustrating..

    my doctor keeps saying that if i have a blood est after two months it will be too sopn,, i just want to feel normal,, and i feel anything but,, i think that doctors should be persuaded to study this little gland in much more detail...

    its the main switch ,x thankyou soo much for your help i will be staying on this blog,,even if i have the good fortune to become well as you lovely people are soo much help xx

  • Codeine Phospate leaflet says to use with caution for those with Hypo. I am trying to find a pain killer that works and enables me to move without grunting and squeeking in pain. No joy so far. The Codeine did not seem to do anything apart from make me feel (more) irritable!

  • i find codine just bungs me up(and the doctor gave me a bottle of laxatives!! whats the point ,, after that anyone would be stuck in the toilet all day, the Naproxen sort of works for half the day,,but one is only allowed two a day, so i was prescribed codine phosphate, 15mg which is supposed to be the only thing you can take with naproxen,,but i found without these things that ibuprofen was just as good,with omprezole to stop in dammaging your innards..xx hope you find something soon

  • You could ask your dr to try you on diclofenic and to top up when it's super bad tramadol and/or paractoml. I take this sort of cocktail all the time but mainly the diclofenic keeps me reasonably pain free most of the time. Also although getting over the idea of exercise for pain relief is a hurdle I find now that it does actually work so do pilates three times a week and a few streaches before I get out of bed (after my five hours sleep, but thats another story) . Pain relief has to be toyed with a bit as what suits one doesn't touch another and I'm allergic to codine and morphine and do have severe problems with extra bone growth in my hip and back joints. Good luck

  • dear r0dg3r

    I tried diclofenic and it doesn't do a thing for me.. and tramadol just knocks me for 6!!however i have toyed with the idea of pilates,do you find it gentle enough to help you? this thyroid thing is such a hard one its so individual as are we humans and what works for one doesn't work for another!!

    once again thankyou very much for your comments. xxx

  • I have Graves Thyroid removed. Naproxen did nothing for me, I may as well have been taking nothing. I became resistant to codeine v quickly. Diclofenic is v effective and anti- inflammatory, but can rip tummy so has to b taken with food and short term (unless taken with opiprazole which can reduce absorption of thyroid meds) an alternative might be to rub voltarol on the skin ( but not on open wound) as above tramadol works well with paracetamol, but again with food. I need anti- sickness with these. Good luck- do go back to your GP- if they say they cannot help ask for a referral to pain management. S

  • I react badly to Diclofenic - panic attacks every time I have tried it - apparently rare, but noted on the contra list. Tramadol works well, but is addictive and knocks me out even more than my thyroid, so stumbling zombie then! Its a balance, isnt it - pain and able to think, or no pain and total wipeout!

  • Dear Serenfach

    thankyou, this is about where i am at the moment.. got to say this thyroid thing makes me feel worse than i did with breast cancer. Dizzyness ringing in my ears ,really achy flu feeling and a right leg that is so painfull that i have to walk with a stick,, i just want the bloomin gps to as it s said get the ballance right so i can get my life back in track,, i too commiserate as feel like a stumbling zombie most of the time

    lately...thankyou so much for your help, its good to know we arent the only ones and that others do care xx much love hope you have a good day soon

You may also like...